Georgia, 2018Damaging Winds in Georgia, June 27, 2018
June 27, 2018 · NWS JAX · 2 events in 2 counties and zones
An old outflow boundary lingering over inland SE GA combined with additional low level forcing from the sea breezes and outflow boundaries over a moist and unstable airmass spawned a couple of severe storms in the afternoon and early evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An old outflow boundary lingering over inland SE GA combined with additional low level forcing from the sea breezes and outflow boundaries over a moist and unstable airmass spawned a couple of severe storms in the afternoon and early evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 27, 1:17 PM EST, 3 hours 18 minutes earlier.
Area forecast discussion, Jun 27, 1:17 PM EST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
217 PM EDT Wed Jun 27 2018
.Near term.../through Friday/...
The region will be between high pressure to the South and a trough
of low pressure to the North this period. This will result in a
continued light West/Southwest low level flow. Each afternoon,
diurnal instability will lead to the development of convection. In
this pattern the East coast sea breeze will be able to push inland,
but likely not much further than I95, while the Gulf sea breeze
should be able to push well into NE FL. These sea breezes will help
to support development and direct movement of the convective
activity this afternoon. In addition, the proximity of the troughing
will aid in convective potential over inland GA as well. Near term
model depicting energy pushing South from this boundary through the
evening continuing convective potential through around midnight.
Temperatures are expected to trend above normal this period, with
heat indices rising into the 100 to around 105 range each
afternoon.
&&
.Short Term.../Friday night through Sunday/...
High pressure will be East of the region this period, resulting in a
mostly light Southerly low level flow. This flow should provide
additional moisture for convection. Convection will be initiated
each afternoon by diurnal instability, with ample moisture
available. The convection will be aided by sea breeze boundaries
near the coasts. In general expect a higher than normal coverage in
afternoon/evening storms this period. Most convective activity will
dissipate in the evening hours, but given the expected increased
coverage, could see a few storms linger past midnight.
Highs will trend near normal this period, with heat indices peaking
each afternoon near to slightly above 100.
&&
.Long Term.../Sunday night through Wednesday/...
Surface high pressure ridge will build from the East to the
Northeast this period. The prevailing low level flow will be from
the South, with input from the both the East coast and Gulf sea
breezes. Convection will initiate each afternoon and evening due to
diurnal instability with additional focus on sea breeze boundaries.
Convection will largely dissipate during the evenings, with partial
overnight clearing.
Near to slightly above normal temperatures are expected this period,
with afternoon heat indices around 100 to a little above.
&&
.Marine...
Surface high pressure will be South of area waters with troughing to
the North through Friday. The high will then be to the East through
the weekend, and toward the Northeast early next week. The potential
for thunderstorms will exist through this period.
&&
Sea breeze front convergence over north Florida and southeast Georgia
has been somewhat capped with a few cells blowing though the cap
near KGNV and over the Ocala National Forest area. Ceilings near
CBs are running in the 3 to 5 kft range and expect that to
continue this afternoon into this evening with convection in tempo
groups for all fields between 18 and 24 utc. We then take a bit
of a breather after the loss of diurnal heating as a squall line
forms in central Georgia and drops southward. Both the HRRR and
ARW models have this feature even though NAM20 doesn't model it
well. Looking for that line to drop through KSSI between 02-06
utc, the JAX metro fields between 04 and 08 utc and Gainesville
between 06 to 09 utc. As the line will be bowing as it comes
through the area looking for strong potential wind gusts of 25 to
40 kts at all fields but pulled it back to 15 to 30 kts at KGNV as
the line begins to break up.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 75 94 75 95 / 30 40 50 50
SSI 78 92 78 92 / 20 40 20 30
JAX 76 94 76 95 / 20 60 30 50
SGJ 77 93 75 92 / 20 20 20 40
GNV 75 93 75 93 / 30 60 10 60
OCF 74 90 75 92 / 30 70 20 40
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
In the hours before
Special weather statement, Jun 27, 1:25 PM EST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
225 PM EDT WED JUN 27 2018
FLZ037-038-271900-
Putnam FL-Inland Flagler FL-
225 PM EDT WED JUN 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FLAGLER AND
SOUTHEASTERN PUTNAM COUNTIES UNTIL 300 PM EDT...
At 225 PM EDT, Doppler radar was tracking a strong thunderstorm near
Andalusia, moving southeast at 10 mph.
Excessive cloud-to-ground lightning can be expected. Postpone outdoor
activities promptly. Go quickly inside a completely enclosed
building. Unplug electronic devices and appliances as they are
susceptible to power surges and may be damaged by nearby lightning
strikes.
Locations impacted include...
Crescent City and Andalusia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2926 8141 2940 8142 2940 8143 2938 8145
2936 8152 2949 8156 2956 8137 2927 8115
TIME...MOT...LOC 1825Z 336DEG 8KT 2946 8144
SANDRIKSpecial weather statement, Jun 27, 2:04 PM EST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
304 PM EDT WED JUN 27 2018
FLZ040-271930-
Marion FL-
304 PM EDT WED JUN 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION COUNTY UNTIL
330 PM EDT...
At 303 PM EDT, Doppler radar was tracking a strong thunderstorm near
Orange Springs, or near Fort McCoy, moving southeast at 20 mph.
Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage. Frequent deadly lightning and very heavy rain can also
be expected.
This storm will remain over mainly rural areas of northeastern Marion
County.
LAT...LON 2946 8206 2947 8206 2949 8203 2950 8198
2941 8181 2935 8205
TIME...MOT...LOC 1903Z 317DEG 16KT 2946 8200
WOLFSpecial weather statement, Jun 27, 2:13 PM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
313 PM EDT WED JUN 27 2018
GAZ132-134-271945-
Bacon GA-Coffee GA-
313 PM EDT WED JUN 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COFFEE AND WEST
CENTRAL BACON COUNTIES UNTIL 345 PM EDT...
At 313 PM EDT, Doppler radar was tracking a strong thunderstorm over
Nicholls, or 7 miles west of Alma. This storm was nearly stationary.
Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Alma and Nicholls.
LAT...LON 3155 8263 3158 8255 3151 8244 3148 8263
TIME...MOT...LOC 1913Z 321DEG 3KT 3153 8260
WOLF
Special weather statement, Jun 27, 3:16 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
416 PM EDT WED JUN 27 2018
FLZ036-272045-
Alachua FL-
416 PM EDT WED JUN 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALACHUA COUNTY UNTIL
445 PM EDT...
At 415 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gainesville Airport, or near Gainesville. This storm was
drifting southeast at 5 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage. Frequent deadly lightning and very heavy rain can also
be expected.
Locations impacted include...
Newnans Lake.
LAT...LON 2966 8232 2971 8224 2967 8218 2960 8230
TIME...MOT...LOC 2015Z 313DEG 3KT 2966 8228
WOLF
Local storm report, Jun 27, 3:23 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
423 PM EDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND GST GAINESVILLE AIRPORT 29.69N 82.28W
06/27/2018 M53 MPH ALACHUA FL ASOS
A WIND GUST OF 53 MPH WAS MEASURED BY THE ASOS AT THE
GAINESVILLE AIRPORT.
&&
WCORLESSSpecial weather statement, Jun 27, 4:24 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
524 PM EDT WED JUN 27 2018
GAZ132-272200-
Coffee GA-
524 PM EDT WED JUN 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE COUNTY UNTIL
600 PM EDT...
At 524 PM EDT, Doppler radar was tracking a strong thunderstorm near
Douglas, drifting southeast at 5 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage. Frequent deadly lightning and very heavy rain can also
be expected.
Locations impacted include...
Douglas.
LAT...LON 3151 8286 3158 8271 3149 8262 3143 8282
TIME...MOT...LOC 2124Z 337DEG 8KT 3151 8277
WOLF
Thunderstorm Wind, Coffee
- When
- June 27, 4:35 PM EST
- Where
- Coffee County, 3.6 mi W of Chatterton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.510, -82.790
Trees were blown down along Shiloh Road and New Forest Highway. The time of damage was based on radar.
Thunderstorm Wind, Glynn
- When
- June 27, 7:05 PM EST
- Where
- Glynn County, 3.88 mi SSE of Bladen
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- 911 Call Center
- Coordinates
- 31.200, -81.690
A tree was blown along Highway 99. The time of damage was based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, June 27, 20181 death · 1 injured · 2 events
- Wildfire in Colorado, June 27 to 30, 2018$32 million · 1 event
- Wildfire in Utah, June 27 to 28, 20182 injured · $750,000 · 1 event
- Flash Flooding and Flooding in Tennessee, June 27, 2018$114,000 · 1 in hail · 29 events
- Tornado and Flash Flood in Ohio, June 27, 2018$151,000 · EF0 · 2 events
- Tornado in Pennsylvania, June 27, 2018$50,000 · EF1 · 1 event
- Flash Flooding and Flooding in West Virginia, June 27 to 28, 2018$54,000 · 70 kt wind · 7 events
- Heat in Oklahoma, June 27, 20185 injured · 1 event
- Tornadoes and Damaging Winds in Pennsylvania, June 27, 2018$33,000 · EF0 · 6 events
- Flash Flooding and Damaging Winds in Tennessee, June 27 to 28, 201850 kt wind · 21 events
- Hail and Damaging Winds in South Carolina, June 27, 2018$12,000 · 1 in hail · 9 events
- Hail and Damaging Wind in South Dakota, June 27, 20181 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769421, 769437.